SUBSCRIBE

Breaking News on Supplements & Nutrition - North AmericaEU edition

News > Regulation

CRN issues voluntary kava warning labels

02-Apr-2002

The Council for Responisble Nutrition has become the second US supplement association to issue voluntary warning labels about the potential health risks of kava kava following a similar by the American Herbal Products Association (AHPA).

Last month the US Food and Drug Administration that there was a possible risk of liver damage following the use of kava supplements, basing its warning on evidence from Europe, where several countries have already banned the sale of the product.

 

"CRN has been engaged in an ongoing dialogue with the FDA, other associations and outside experts to assess the scientific information and adverse event reports on kava," said John Cordaro, the CRN's president and chief executive officer. "We agree with the agency's conclusion that even though no causal relationship has been found between kava and liver problems, a consumer advisory is an appropriate and cautionary way for FDA to inform consumers of a potential, but rare, risk. The CRN is taking the FDA's advice further by recommending voluntary cautionary label elements for the product."

 

Cordaro said that he expected member companies of the CRN who adopted the label recommendations would act swiftly to implement the changes on the market place.

 

The wording of the CRN's proposed label is as follows:

 

Ask a health care professional before use if you have or have had liver problems, frequently use alcoholic beverages or are taking any medication.

 

Stop use and see a doctor if you develop symptoms that may signal liver problems, including jaundice (yellowing of the skin or whites of the eyes) and brown urine. Other non-specific symptoms can include nausea, vomiting, light-coloured stools, unusual tiredness, weakness, stomach or abdominal pain, and loss of appetite.

 

Not for use by persons under 18 years of age, or by pregnant or breastfeeding women.

 

Not for use with alcoholic beverages.

 

Excessive use, or use with products that cause drowsiness, may impair your ability to operate a vehicle or heavy equipment.

 

Although it has issued the proposed warning, the CRN stressed that this did not mean that it agreed that there was a proven link between the use of kava and liver damage.

 

"Prior to recent reports from Europe, there was no reason for concern about kava products. The eight clinical studies that have been conducted on kava supplements do not suggest liver toxicity. A panel of independent experts assembled by CRN recently reviewed the available medical literature on kava and concluded that the product is safe as a dietary supplement," Cordaro said.

 

The CRN also reminded consumers that the FDA had not taken any regulatory or other action regarding kava products, and that it had not advised against the use of kava products.

 

Key Industry Events

 

Access all events listing

Our events, Events from partners...